Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anemia & Combivir
Jun 2, 2006

In Dec 2005 I was started on Combivir and either Sustiva or Pfizer UK-427,857. I am also taking Depakote. I became very anemic in Jan 06, to the point of being placed in the hospital, and receiving whole blood. I was switched to Truvada. I am wondering if I stop the Depakote, can Combivir be used if it is ever needed, or would it be risky to try again?

CD4 1508 VL <50

Response from Dr. Henry

If you are still taking Depakote while on the Truvada and the anemia doesn't recur that would support the view that the AZT portion of the Combivir was the major factor in the anemia. Depakote can cause anemia so it may be problematic to determine whether the AZT or Depakote or both led to the severe anemia. If it remains unclear which drug was mostly at fault then a trial of AZT again (if that drug appears key to the planned regimen) under supervision could be considered (Epo can be used to maintain the reb blood cell count in some patients if anemia recurs). In most situations like yours, however, I would tend to avoid the AZT if reasonable alternatives are available. KH



Previous
HIV is loosing infectivity?
Next
BACNE

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement